Good morning, and get ready to get a bad case of internal shivers! This morning’s body horror is provided by toxic epidermal necrolysis, which can be induced by... so many things. So many things.

Toxic epidermal necrolysis begins when angry red patches erupt on the skin on your face. And your chest. Also your genitals. The patches spread and grow until they form a connected painful, blistering expanse of skin that covers much of your torso. Eventually, your skin dies while still covering your body. Once it’s dead, there’s nothing holding it there, so it comes off in huge sheets.

Advertisement

But really, it begins earlier, when you take one of a hundred different kinds of medications. These medications are safe. They’ve been approved. For some reason, though, your body just fails to metabolize them. Instead it shifts what it apparently considers to be horrifically toxic chemicals to the epidermis, and sheds the epidermis.

The epidermis is only the outer layer of your skin. You’re not just vein and muscle underneath it. However, the epidermis is the primary barrier that keeps infection out of your body. People who develop toxic epidermal necrolysis are at incredibly high risk for lethal sepsis.

Advertisement

Fortunately, this condition is one-in-a-million, but it leaves people hospitalized for weeks, and has a 25% mortality rate. What’s truly scary is the range of drugs that cause it. The list of drugs known to occasionally do this includes corticosteroids routinely used to treat inflammation, and antibiotics, including good old penicillin. If your body decides it can’t deal with any of these, it might just shed your skin to get rid of them. At which point you can’t do anything but get skin grafts, stay in a sterile environment, and never take those drugs again.

Image: The Scream.

[Source: The Hypochondriac’s Pocket Guide To Horrible Diseases You Probably Already Have]